IV therapy question

  1. 0
    Help, when a pt. complains of pain and heaviness in the arm, site reveals edema, tenderness, localized inflammation and a palpable cord. This is infiltration or phlebitis?
  2. 2,898 Visits
    Find Similar Topics
  3. 3 Comments so far...

  4. 1
    Phlebitits.
    MaraLPN likes this.
  5. 0
    The edema would indicate infiltration. The arm will be very painful as well with infiltration..Kev
  6. 0
    This sounds like both which can occur,especially if sites are not discontinued at the first sign of trouble. An infiltration is the inadvertant administration of IV fluids or medications into the tissue. it presents as swelling/edema and can be above below or under the site (depending upon various factors),coolness,blanching,leaking at IV site,sluggish IV site,generalized tightness or achiness of the involved extremity.
    A phlebitis,on the other hand,is an inflammed ,irritated vein as evidenced by pain or erythema along the course of the vein as well as swelling of the vein. When you palpate along the course of the vein patients will let you know it is an acute sharp pain. If it is severe the vein will feel like a cord and it is called corded. There is a standardized phlebitis scale based upon how many inches of the vein is affected and the symptoms that accompany this. yes,you can have both,but with good nursing care you usually have to deal with just one. It is important to know the difference b/c many of the treatments are different. An extravasation is also the inadvertant administation of IV fluids or medications into the tissue BUT the difference is that they are known to cause tissue damage or tissue death. Nurses are also responsible to know and appopriately treat these as well, and they are not just chemotherapeutic agents. Do we have to know a lot or what!!! hope this helps. Mary


Top